Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Northern Indiana

June 13, 2017Saint Joseph County, Michigan; LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2017, 2:59 PM EDT for Saint Joseph County, Michigan; LaGrange County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 2:59 PM EDT (18:59 UTC)
Expired
Jun 13, 2017, 3:30 PM EDT
In force
31 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties LaGrange County, IN, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS53 KIWX 131859
SVRIWX
INC087-MIC149-131930-
/O.NEW.KIWX.SV.W.0071.170613T1859Z-170613T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
259 PM EDT TUE JUN 13 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lagrange County in northeastern Indiana...
  South central St. Joseph County in southwestern Michigan...

* Until 330 PM EDT

* At 258 PM EDT, a severe thunderstorm was located near Middlebury,
  or 10 miles northwest of Lagrange, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lagrange, Scott, Shipshewana, Howe and Klinger Lake. 

This includes Interstate 80 in Indiana between mile markers 109 and
119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4165 8536 4164 8561 4170 8566 4176 8566
      4182 8550
TIME...MOT...LOC 1858Z 240DEG 18KT 4171 8560 

HAIL...1.00IN
WIND...60MPH
 
$$

LEWIS
1 follow-up statement
809 
WWUS53 KIWX 131922
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
322 PM EDT TUE JUN 13 2017

INC087-MIC149-131931-
/O.EXP.KIWX.SV.W.0071.000000T0000Z-170613T1930Z/
Lagrange IN-St. Joseph MI-
322 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAGRANGE AND
SOUTH CENTRAL ST. JOSEPH COUNTIES WILL EXPIRE AT 330 PM EDT...
        
A new Severe Thunderstorm Warning has been issued covering portions 
of Lagrange county as the storm continues to drift slowly east. They 
threat for severe has ended for the moment across St Joseph county. 
Stay alert for additional storms. 

LAT...LON 4165 8536 4164 8561 4170 8566 4176 8566
      4182 8550
TIME...MOT...LOC 1921Z 240DEG 18KT 4177 8547 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:40 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 13, 2:40 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
240 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Issued at 232 PM EDT Tue Jun 13 2017

Hot and humid conditions will persist through Thursday with highs
generally in the upper 80s to near 90 and lows near 70. This
humidity may also help create scattered showers and thunderstorms
each day near a weak frontal boundary, best chances during the
afternoon and early evening hours. By the weekend, temperatures
will be closer to normal, but still feature periodic chances for
rain.

&&

.SHORT TERM...(Late This Afternoon through Wednesday Night)
Issued at 232 PM EDT Tue Jun 13 2017

Remaining hot/humid with periodic shower/storm chances...

Widely scattered pulse showers/storms will continue across nrn
IN/nw OH/sc Lower MI into the late afternoon and early
evening...in an area of weak low level convergence (marine
enhanced) and ample boundary layer moisture/CAPE. Lacking deep
layer forcing/shear under an upper ridge axis should limit
coverage/intensity, though cannot rule out isolated 40-60 mph wind
gusts, hail, and locally heavy rain with stronger cores.

Diurnally driven stabilizing effects will support a trend toward
mainly dry conditions under the upper ridge axis tonight into
Wednesday morning. However, did hold onto at least some low PoPs
during this time given lingering MUCAPE with 10-20 knots of low
level southwest flow into weak convergence zone (expected to
reorient more nw to se across sw Lower MI/nrn IN).

The best signal for thunderstorm development continues to be later
Wednesday into Wednesday night as the upper ridge axis shifts off
to the east and a lead/convectively aided shortwave tracks east
into this unstable environment/lingering subtle frontal zone.
Locally heavy rain will continue to the main threat given slow
storm movement and high moisture content. A lesser threat with be
isolated strong/severe storms with slight uptick in deep layer
shear to near 20 knots.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 232 PM EDT Tue Jun 13 2017

A more active/quasi-zonal northern stream flow regime will take hold
on the region late this week into the weekend...with the result
being a trend toward slightly cooler (closer to normal) temps and
periodic chances for showers/storms as several impulses propagate
through. Confidence in timing of higher PoPs offered by the 12z
model consensus during these periods remains low given reliance on
waves (timing) to take advantage of building heat/instability
each day. Cooler/drier conditions are then expected into early
next week as upper troughing becomes better established forcing
instability axis well south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 105 PM EDT Tue Jun 13 2017

Plenty of instability and temps near convective initiation...all
it took was convective outflow to trigger. Outflow swept southward
across Lake MI and this has triggered isold convection at KSBN.
Likewise convection is kicking off throughout the region. Shear is
weak and most storms will quickly develop vertically before
collapsing. This is also favorable to outflow boundary formation
and subsequent triggering.

Have kept VFR conditions in the TAFs and expect to see a break in
the convection after 02Z. Another round of convection will form
overnight / early Wednesday morning. With the moisture from the
showers and abundant BL moisture...cannot rule out patchy fog
overnight but not extensive or deep enough to include in the
individual TAF sites.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 4:57 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
457 AM EDT Tue Jun 13 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, especially this afternoon and
evening. A few storms may have small hail and localized wind gusts to
50 mph.

Maximum afternoon heat index values will reach into the middle 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and damaging wind gusts possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-141030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
457 AM EDT Tue Jun 13 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms, primarily this afternoon and
evening. A few storms could have wind gusts to 30 knots and locally
higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and wind gusts to 50 knots possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jun 13, 2:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             2 NE ELKHART            41.70N 85.95W
06/13/2017  E0.75 INCH       ELKHART            IN   TRAINED SPOTTER

            OBSERVED ON NORTH BAY DRIVE.

&&

MCD
Local storm report, Jun 13, 2:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             OSCEOLA                 41.67N 86.08W
06/13/2017  E0.88 INCH       ST. JOSEPH         IN   PUBLIC

            FELL FOR ABOUT FIVE MINUTES OR SO.

&&

MCD
Local storm report, Jun 13, 2:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 SE SIMONTON LAKE      41.72N 85.93W
06/13/2017  E0.50 INCH       ELKHART            IN   TRAINED SPOTTER

            0.25 TO 0.50 INCH DIAMETER HAIL.

&&

MCD
Special weather statement, Jun 13, 2:27 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
227 PM EDT TUE JUN 13 2017

INZ005-006-008-131900-
Lagrange-Noble-Elkhart-
227 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE AND SOUTHWESTERN LAGRANGE COUNTIES...

At 227 PM EDT, a strong thunderstorm was located near Millersburg, or
7 miles north of Ligonier, moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ligonier, Lagrange, Middlebury, Topeka, Millersburg, Honeyville, Emma
and Cosperville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4147 8576 4165 8571 4164 8542 4139 8549
TIME...MOT...LOC 1827Z 285DEG 18KT 4157 8565

LEWIS
Local storm report, Jun 13, 2:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
238 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND GST     MIDDLEBURY              41.67N 85.71W
06/13/2017  E60 MPH          ELKHART            IN   AMATEUR RADIO

            ESTIMATED 50-60 MPH WIND GUST. NO REPORT OF
            DAMAGE YET, TOO HARD TO TELL WITH ONGOING
            STORM.

&&

MCD
Local storm report, Jun 13, 2:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     MIDDLEBURY              41.67N 85.71W
06/13/2017                   ELKHART            IN   AMATEUR RADIO

            A FEW SMALL LIMBS DOWNED AND A FEW SIGNS
            BLOWN DOWN (SMALLER).

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:46 PM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 13, 1:31 PM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 13, 1:54 PM EDTSpecial Weather StatementIWXElkhart36 min
Jun 13, 2:03 PM EDTSevere Thunderstorm WarningIWXElkhart27 min
Jun 13, 2:27 PM EDTSpecial Weather StatementIWXLaGrange33 min
Jun 13, 3:13 PM EDTSpecial Weather StatementIWXStarke47 min
Jun 13, 3:20 PM EDTSevere Thunderstorm WarningIWXLaGrange15 min
Jun 13, 4:05 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben40 min
Jun 13, 4:08 PM EDTSpecial Weather StatementIWXAllen, Wabash, Whitley37 min
Jun 13, 4:11 PM EDTSpecial Weather StatementIWXFulton, Pulaski, White34 min
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko27 min
Jun 13, 4:54 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash, Whitley36 min
Jun 13, 5:25 PM EDTSevere Thunderstorm WarningIWXKosciusko, Wabash35 min
Jun 13, 5:35 PM EDTSevere Thunderstorm WarningIWXKosciusko, Whitley25 min
Jun 13, 5:45 PM EDTSpecial Weather StatementIWXWhite60 min
Jun 13, 6:16 PM EDTAreal Flood WarningIWXWhite6 hr
Jun 13, 7:23 PM EDTSpecial Weather StatementIWXLaPorte52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.